Phenobarbitone induced drug reaction with eosinophilia and systemic symptoms (DRESS): a case report

Navreet K. Natt, Tarsem Singh, Harmanjit Singh, Manu Sharma, Gagandeep Singh

Abstract


Drug reaction with eosinophilia and systemic symptoms (DRESS) is a life threatening cutaneous drug reaction with visceral involvement and hematological abnormalities. Being a rare side effect, it is often under-reported and misdiagnosed. The fatal adverse drug reaction is associated most commonly with aromatic anti-epileptics phenytoin, carbamazepine and less frequently with phenobarbitone. Here, we report a case of phenobarbitone induced DRESS in a 1 year old male child. He succumbed to fulminant hepatic failure inspite of being put on steroids, hepatoprotectives, antibiotics and ventilatory support.


Keywords


Phenobarbitone, Adverse drug reactions, Anti-epileptics

Full Text:

PDF

References


Yang CY, Dao RL, Lee TJ, Lu CW, Yang CH, Hung SI, et al. Severe cutaneous adverse reactions to antiepileptic drugs in Asians. Neurology 2011;77:2025-33.

Krauss G. Current understanding of delayed anticonvulsant hypersensitivity reactions. Epilepsy Curr 2006;6:33-7.

Chaiken BH, Goldberg BI, Segal JP. Dilantin sensitivity: report of a case of hepatitis with jaundice, pyrexia and exfoliative dermatitis. N Engl J Med 1950;242:897-8.

Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg 1996;15:250-7.

Tas S, Simonart T. Management of drug rash with eosinophilia and systemic symptoms (DRESS syndrome): an update. Dermatology 2003;206:353-6.

Gennis MA, Vemuri R, Burns EA, et al. Familial occurrence of hypersensitivity to phenytoin. Am J Med 1991;91:631-4.

Vittorio CC, Muglia JJ. Anticonvulsant hypersensitivity syndrome. Arch Intern Med 1995;155:2285-90.

Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist? Br J Dermatol 2007;156:609-11.

Kim CW, Choi GS, Yun CH, Kim DI. Drug hypersensitivity to previously tolerated phenytoin by carbamazepine-induced DRESS syndrome. J Korean Med Sci 2006;21:768-72.

Criado PR, Criado RF, Avancini Jde M, Santi CG. Drug reaction with Eosinophilia and Systemic Symptoms (DRESS) / Drug-induced Hypersensitivity Syndrome (DIHS): a review of current concepts. An Bras Dermatol 2012;87:435-49.